Acta Applicandae Mathematicae

, Volume 111, Issue 1, pp 107–128 | Cite as

q-Classical Orthogonal Polynomials: A General Difference Calculus Approach



It is well known that the classical families of orthogonal polynomials are characterized as the polynomial eigenfunctions of a second order homogeneous linear differential/difference hypergeometric operator with polynomial coefficients.

In this paper we present a study of the classical orthogonal polynomials sequences, in short classical OPS, in a more general framework by using the differential (or difference) calculus and Operator Theory. The Hahn’s Theorem and a characterization theorem for the q-polynomials which belongs to the q-Askey and Hahn tableaux are proved. Finally, we illustrate our results applying them to some known families of orthogonal q-polynomials.


Classical orthogonal polynomials Discrete orthogonal polynomials q-Polynomials Characterization theorems Rodrigues operator 

Mathematics Subject Classification (2000)

33C45 33D45 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Alfaro, M., Álvarez-Nodarse, R.: A characterization of the classical orthogonal discrete and q-polynomials. J. Comput. Appl. Math. 201, 48–54 (2007) MATHCrossRefMathSciNetGoogle Scholar
  2. 2.
    Al-Salam, W.A., Chihara, T.S.: Another characterization of the classical orthogonal polynomials. SIAM J. Math. Anal. 3, 65–70 (1992) CrossRefMathSciNetGoogle Scholar
  3. 3.
    Álvarez-Nodarse, R.: Polinomios Hipergeométricos y q-Polinomios. Monografías del Seminario Matemático “Garcia de Galdeano”, vol. 26. Prensas Universitarias de Zaragoza, Zaragoza (2003) (in Spanish) Google Scholar
  4. 4.
    Álvarez-Nodarse, R.: On characterizations of classical polynomials. J. Comput. Appl. Math. 196, 320–337 (2006) MATHCrossRefMathSciNetGoogle Scholar
  5. 5.
    Álvarez-Nodarse, R., Arvesú, J.: On the q-polynomials on the exponential lattice x(s)=c 1 q s+c 3. Integral Trans. Special Funct. 8, 299–324 (1999) MATHCrossRefGoogle Scholar
  6. 6.
    Álvarez-Nodarse, R., Smirnov, Yu.F., Costas-Santos, R.S.: A q-analog of the Racah polynomials and q-algebra su q(2) in quantum optics. J. Russ. Laser Res. 27(1), 1–32 (2006) CrossRefGoogle Scholar
  7. 7.
    Andrews, G.E.: q-Series: Their Development and Application in Analysis, Number Theory, Combinatorics, Physics and Computer Algebra, CBMS Regional Conference Series in Mathematics, vol. 66. Amer. Math. Soc., Providence (1996) Google Scholar
  8. 8.
    Askey, R., Suslov, S.K.: The q-harmonic oscillator and the Al-Salam and Carlitz polynomials. Lett. Math. Phys. 29(2), 123–132 (1993) MATHCrossRefMathSciNetGoogle Scholar
  9. 9.
    Atakishiev, N.M., Suslov, S.K.: Difference analogs of the harmonic oscillator. Theor. Math. Phys. 85(1), 1055–1062 (1991) CrossRefMathSciNetGoogle Scholar
  10. 10.
    Atakishiev, N.M., Suslov, S.K.: A realization of the q-harmonic oscillator. Theor. Math. Phys. 87(1), 442–444 (1991) CrossRefMathSciNetGoogle Scholar
  11. 11.
    Atakishiyev, N.M., Rahman, M., Suslov, S.K.: On classical orthogonal polynomials. Constr. Approx. 11, 181–226 (1995) MATHCrossRefMathSciNetGoogle Scholar
  12. 12.
    Chihara, T.S.: An Introduction to Orthogonal Polynomials. Gordon and Breach, New York (1978) MATHGoogle Scholar
  13. 13.
    Fine, N.J.: Hypergeometric Series and Applications. Mathematical Surveys and Monographs. Amer. Math. Soc., Providence (1988) MATHGoogle Scholar
  14. 14.
    García, A.G., Marcellán, F., Salto, L.: A distributional study of discrete classical orthogonal polynomials. J. Comput. Appl. Math. 57, 147–162 (1995) MATHCrossRefMathSciNetGoogle Scholar
  15. 15.
    Hahn, W.: Über die Jacobischen polynome und zwei verwandte Polynomklassen. Math. Zeit. 39, 634–638 (1935) CrossRefGoogle Scholar
  16. 16.
    Koekoek, R., Swarttouw, R.F.: The Askey-scheme of hypergeometric orthogonal polynomials and its q-analogue, vol. 98-17. Reports of the Faculty of Technical Mathematics and Informatics, Delft, The Netherlands (1998) Google Scholar
  17. 17.
    Koornwinder, T.H.: Orthogonal polynomials in connection with quantum groups. In: Nevai, P. (ed.) NATO Advanced Study Institute Series C, vol. 294, pp. 257–292. Kluwer Academic, Dordrecht (1990) Google Scholar
  18. 18.
    Koornwinder, T.H.: Compact quantum groups and q-special functions. In: Baldoni, V., Picardello, M.A. (eds.) Pitman Research Notes in Mathematics Series, pp. 257–292. Longman Scientific & Technical, New York (1994) Google Scholar
  19. 19.
    Koornwinder, T.H.: The structure relation for Askey-Wilson polynomials. J. Comput. Appl. Math. 27, 214–226 (2007) CrossRefMathSciNetGoogle Scholar
  20. 20.
    Malashin, A.A.: q-analog of Racah polynomials on the lattice x(s)=[s]q[s+1]q and its connections with 6j-symbols for the su q(2) and su q(1,1) quantum algebras. Master’s thesis, Moscow State University (1992) (in Russian) Google Scholar
  21. 21.
    Marcellán, F., Branquinho, A., Petronilho, J.C.: Classical orthogonal polynomials: a functional approach. Acta Appl. Math. 34, 283–303 (1994) MATHCrossRefMathSciNetGoogle Scholar
  22. 22.
    Medem, J.C., Álvarez-Nodarse, R., Marcellán, F.: On the q-polynomials: a distributional study. J. Comput. Appl. Math. 135, 157–196 (2001) MATHCrossRefMathSciNetGoogle Scholar
  23. 23.
    Nagiyev, Sh.M.: Difference Schrödinger equation and q-oscillator model. Theor. Math. Phys. 102, 180–187 (1995) CrossRefGoogle Scholar
  24. 24.
    Nikiforov, A.F., Uvarov, V.B.: The Special Functions of Mathematical Physics. Birkhäuser, Basel (1988) MATHGoogle Scholar
  25. 25.
    Nikiforov, A.F., Suslov, S.K., Uvarov, V.B.: Classical Orthogonal Polynomials of a Discrete Variable. Springer Series in Computational Physics. Springer, Berlin (1991) MATHGoogle Scholar
  26. 26.
    Routh, E.: On some properties of certain solutions of a differential equation of the second order. Proc. Lond. Math. Soc. 16, 245–261 (1884) CrossRefGoogle Scholar
  27. 27.
    Vilenkin, N.Ja., Klimyk, A.U.: Representations of Lie Groups and Special Functions, vols. I, II, III. Kluwer Academic, Dordrecht (1992) Google Scholar

Copyright information

© Springer Science+Business Media B.V. 2009

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of CaliforniaSanta BarbaraUSA
  2. 2.Departamento de MatemáticasUniversidad Carlos III de MadridLeganésSpain

Personalised recommendations